Alert archive / Indiana / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 13, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Mar 14, 2024, 6:29 PM EDT for Huntington County, Miami County, Wabash County, Indiana. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2024, 6:29 PM EDT (22:29 UTC)
- Expired
- Mar 14, 2024, 6:50 PM EDT
- In force
- 21 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Huntington County, IN, Miami County, IN, Wabash County, IN
The radar
The Northern Indiana radar (KIWX), 64 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 5:13 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1277 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
537
WUUS53 KIWX 142229
SVRIWX
INC069-103-169-142300-
/O.NEW.KIWX.SV.W.0013.240314T2229Z-240314T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
629 PM EDT Thu Mar 14 2024
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Southern Wabash County in north central Indiana...
Central Huntington County in northeastern Indiana...
Central Miami County in north central Indiana...
* Until 700 PM EDT.
* At 628 PM EDT, a severe thunderstorm was located near Wabash,
moving east at 75 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Emergency management confirmed ping pong size hail in
Peru at of 625 PM EDT.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Huntington, Peru, Wabash, Andrews, Markle, Lancaster, Erie, Lagro,
Mount Etna, Bowerstown, Richvalley, Servia, Lincolnville, Plum
Tree, Speicherville, and Majenica.
This includes Interstate 69 in Indiana between mile markers 280 and
291.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until midnight EDT for north
central and northeastern Indiana.
&&
LAT...LON 4072 8605 4085 8604 4091 8534 4074 8534
TIME...MOT...LOC 2228Z 265DEG 66KT 4078 8591
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MJ2 follow-up statements
171
WWUS53 KIWX 142242
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
642 PM EDT Thu Mar 14 2024
INC103-142252-
/O.CAN.KIWX.SV.W.0013.000000T0000Z-240314T2300Z/
Miami IN-
642 PM EDT Thu Mar 14 2024
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MIAMI COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight EDT for north
central and northeastern Indiana.
&&
LAT...LON 4074 8591 4084 8588 4091 8534 4074 8534
TIME...MOT...LOC 2242Z 265DEG 66KT 4080 8557
$$
INC069-169-142300-
/O.CON.KIWX.SV.W.0013.000000T0000Z-240314T2300Z/
Wabash IN-Huntington IN-
642 PM EDT Thu Mar 14 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHERN WABASH AND CENTRAL HUNTINGTON COUNTIES...
At 642 PM EDT, a severe thunderstorm was located near Andrews, or
near Huntington, moving east at 75 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Huntington, Wabash, Andrews, Markle, Lancaster, Lagro, Mount Etna,
Bowerstown, Majenica, Servia, Lincolnville, and Plum Tree.
This includes Interstate 69 in Indiana between mile markers 280 and
291.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight EDT for north
central and northeastern Indiana.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4074 8591 4084 8588 4091 8534 4074 8534
TIME...MOT...LOC 2242Z 265DEG 66KT 4080 8557
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MJ592 WWUS53 KIWX 142250 SVSIWX Severe Weather Statement National Weather Service Northern Indiana 650 PM EDT Thu Mar 14 2024 INC069-169-142259- /O.CAN.KIWX.SV.W.0013.000000T0000Z-240314T2300Z/ Wabash IN-Huntington IN- 650 PM EDT Thu Mar 14 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WABASH AND CENTRAL HUNTINGTON COUNTIES IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning has been cancelled. A Tornado Watch remains in effect until midnight EDT for north central and northeastern Indiana. && LAT...LON 4074 8591 4084 8588 4091 8534 4074 8534 TIME...MOT...LOC 2248Z 265DEG 66KT 4081 8538 $$ Brown
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 5:29 PM EDT, 1 hour earlier. Its key messages:
- One last round of thunderstorms is expected to develop rapidly this afternoon from near Rochester to Fort Wayne to Ottawa and then move south into early tonight. Large hail, damaging winds and tornados are possible.
- Mostly dry Friday through the middle of next week.
- Turning colder Sunday.
Area forecast discussion, Mar 14, 5:29 PM EDT, 1 hour before
Area Forecast Discussion National Weather Service Northern Indiana 529 PM EDT Thu Mar 14 2024 .KEY MESSAGES... - One last round of thunderstorms is expected to develop rapidly this afternoon from near Rochester to Fort Wayne to Ottawa and then move south into early tonight. Large hail, damaging winds and tornados are possible. - Mostly dry Friday through the middle of next week. - Turning colder Sunday. && .UPDATE... Issued at 527 PM EDT Thu Mar 14 2024 Tornado Watch has been issued for areas mainly along and south of US 24 into this evening. Deep layer shear is off the charts within the core of a 80 kt 500 mb jet with deep convection (possibly severe) already firing within a convergent band just south of US 24. Airmass recovery has been decent behind the midday activity with up to 1500 j/kg of uncapped MLCAPE in place. Low level hodograph curvature not all that impressive in the area of concern, though an isolated tornado or two cannot be ruled out with more intense discrete cells. Steep mid level lapse rates and the shear point to large hail and damaging winds being the primary threats. Latest CAMS has this more intense convection dropping south and east of the area by 01-02z. && .DISCUSSION... Issued at 300 PM EDT Thu Mar 14 2024 One last round of thunderstorms is expected to develop rapidly this afternoon as skies clear and conditions destabilize rapidly behind the previous line of storms that had moved east out of the area. Surface based CAPE at 3pm EDT had risen to between 1500 to 2000 J/Kg near Monticello where skies had cleared. Widespread rainfall amounts since midnight had left water encroaching or partly covering many roads as well has standing in many fields. Have issued a Special Weather Statement earlier to address these concerns. Ft Wayne received the most daily rainfall in over a year (2.11") so far and is vulnerable for more advisory type flooding if new storm development is over their area and other areas which received heavy rain. An Elevated Mixed Layer reflected in lapse rates of 7.0 to 7.7 C/Km was present per SPC mesoanalysis reaching from most of IL to the southwest corner of the forecast area near Monticello. Concern for tornados with initial storm environment favoring high wind shear in the lower/boundary layer, so mentioned this in the Hazardous Weather Outlook Product. Otherwise, storms will move rapidly south out of the area by mid to late evening. Conditions will become much colder Sunday and persist through Tuesday before milder air returns Wednesday. Little if any precipitation is expected during this period at this time. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 114 PM EDT Thu Mar 14 2024 Line of convection should clear KFWA by or shortly after issuance with dry and mainly VFR conditions to follow at least for a few hours at each site. Whether scattered convection refires in the vicinity of a cold front in the vicinity of KFWA late this afternoon will depend on the thermodynamic recovery. Some clearing noted back into IL with temps likely to recover into the 60s. Opted for a VCTS for now btw 20-01z to account for the potential. Fuel alt stratocu is then likely to settle in post-frontal into tonight and tomorrow morning. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...None. OH...None. MI...None. MARINE...Small Craft Advisory until 4 PM EDT Friday for LMZ043-046. && DISCUSSION...Skipper UPDATE...Steinwedel AVIATION...Steinwedel
Hazardous weather outlook, Mar 14, 5:15 PM EDT, 1 hour 14 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 515 PM EDT Thu Mar 14 2024 INZ005>009-012>015-017-103-104-116-203-204-216-MIZ078>081-177-277- OHZ001-002-152115- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Northern La Porte-Eastern St. Joseph IN- Northern Kosciusko-Southern La Porte-Western St. Joseph IN- Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale- Northern Berrien-Southern Berrien-Williams-Fulton OH- 515 PM EDT Thu Mar 14 2024 /415 PM CDT Thu Mar 14 2024/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. There is a chance for scattered storms late this afternoon into early this evening. Locally heavy rain and small hail appear to be the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. INZ018-020-022>027-032>034-OHZ004-005-015-016-024-025-152115- Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant- Blackford-Jay-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 515 PM EDT Thu Mar 14 2024 ...TORNADO WATCH 44 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through early this evening. LMZ043-046-152115- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 515 PM EDT Thu Mar 14 2024 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT FRIDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory.
In the hours before
Local storm report, Mar 14, 4:01 PM EDT, 2 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
401 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 AM Hail 1 WSW Monticello 40.74N 86.78W
03/14/2024 E0.75 inch White IN Public
Report from mPING: Dime (0.75 in.).
&&Local storm report, Mar 14, 5:47 PM EDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
547 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM Hail 1 NW Jalapa 40.64N 85.76W
03/14/2024 M1.00 inch Grant IN Trained Spotter
&&Local storm report, Mar 14, 6:07 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
607 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM Hail 1 S Bluffton 40.73N 85.17W
03/14/2024 M1.00 inch Wells IN Storm Chaser
&&Local storm report, Mar 14, 6:16 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
616 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Hail Santa Fe 40.65N 85.99W
03/14/2024 E1.50 inch Miami IN Public
&&Local storm report, Mar 14, 6:21 PM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
621 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM Hail 2 N Dillman 40.64N 85.25W
03/14/2024 M1.50 inch Wells IN Storm Chaser
&&Local storm report, Mar 14, 6:28 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Northern Indiana
628 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM Hail Decatur 40.83N 84.93W
03/14/2024 M1.00 inch Adams IN Amateur Radio
0618 PM Hail 1 N Wellsburg 40.68N 85.22W
03/14/2024 E1.00 inch Wells IN Public
Report from mPING: Quarter (1.00 in.).
&&The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 2:38 AM EDT | Special Weather Statement | IWX | Pulaski | 52 min |
| Mar 14, 3:29 AM EDT | Special Weather Statement | IWX | Miami | 46 min |
| Mar 14, 3:36 AM EDT | Small Craft Advisory | IWX | 36 hr | |
| Mar 14, 5:06 AM EDT | Special Weather Statement | IWX | Allen | 39 min |
| Mar 14, 5:30 AM EDT | Areal Flood Advisory | IWX | Fulton, Kosciusko, Miami, Wabash | 3 hr |
| Mar 14, 9:38 AM EDT | Special Weather Statement | IWX | LaPorte, Marshall, Pulaski, Starke, White | 52 min |
| Mar 14, 10:22 AM EDT | Severe Thunderstorm Warning | IWX | Fulton, Marshall, Pulaski, Starke | 38 min |
| Mar 14, 10:56 AM EDT | Special Weather Statement | IWX | Cass, Fulton, Kosciusko, Miami | 49 min |
| Mar 14, 11:36 AM EDT | Special Weather Statement | IWX | Miami, Wabash, Whitley | 39 min |
| Mar 14, 11:59 AM EDT | River Flood Warning | IWX | Allen, Huntington, Wabash | 7 hr |
| Mar 14, 12:03 PM EDT | Special Weather Statement | IWX | Allen, Grant, Huntington | 27 min |
| Mar 14, 12:30 PM EDT | Special Weather Statement | IWX | Adams, Allen, Blackford, Jay, Wells | 45 min |
| Mar 14, 12:36 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Wells | 24 min |
| Mar 14, 1:36 PM EDT | River Flood Warning | IWX | Cass, Kosciusko, Miami, Wabash, Whitley | 14 hr |
| Mar 14, 5:16 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Miami | 29 min |
| Mar 14, 5:21 PM EDT | Severe Thunderstorm Warning | IWX | Grant, Huntington, Wabash, Wells | 24 min |
| Mar 14, 5:31 PM EDT | Severe Thunderstorm Warning | IWX | Grant, Miami, Wabash | 29 min |
| Mar 14, 5:35 PM EDT | Tornado Warning | IWX | Grant, Wabash | 25 min |
| Mar 14, 5:40 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Allen, Wells | 35 min |
| Mar 14, 5:46 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Grant, Miami, Wabash | 29 min |
| Mar 14, 5:49 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Huntington, Wells | 26 min |
| Mar 14, 5:49 PM EDT | Tornado Warning | IWX | Grant, Huntington, Wells | 26 min |
| Mar 14, 5:57 PM EDT | Severe Thunderstorm Warning | IWX | Grant, Huntington, Wells | 33 min |
| Mar 14, 6:07 PM EDT | Severe Thunderstorm Warning | IWX | Grant, Huntington, Wabash | 23 min |
| Mar 14, 6:14 PM EDT | Tornado Warning | IWX | Wells | 19 min |
| Mar 14, 6:23 PM EDT | Severe Thunderstorm Warning | IWX | Blackford, Grant, Wells | 37 min |
| Mar 14, 6:26 PM EDT | Tornado Warning | IWX | Adams, Wells | 23 min |
| Mar 14, 6:30 PM EDT | Severe Thunderstorm Warning | IWX | Wells | 15 min |
| Mar 14, 6:40 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Jay, Wells | 20 min |
| Mar 14, 6:49 PM EDT | Severe Thunderstorm Warning | IWX | Grant | 26 min |
| Mar 14, 7:28 PM EDT | Severe Thunderstorm Warning | IWX | Blackford, Jay | 16 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.